Alert archive / California / Beach Hazards Statements in 2018
Beach Hazards Statement 2, NWS Los Angeles, CA
NWS Los Angeles, CA issued this beach hazards statement at Jan 13, 2018, 2:10 PM PST for Los Angeles County, California. It took effect at Jan 15, 2018, 1:00 PM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 13, 2018, 2:10 PM PST (22:10 UTC)
- In effect from
- Jan 15, 2018, 1:00 PM PST
- Expired
- Jan 14, 2018, 3:36 AM PST
- In force
- Issued by
- NWS Los Angeles, CA
County Los Angeles County, CA
The radar
The Santa Ana Mts radar (KSOX), 71 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 10.2 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3038 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- -1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
451 WHUS46 KLOX 132210 CFWLOX Coastal Hazard Message National Weather Service Los Angeles/Oxnard CA 210 PM PST Sat Jan 13 2018 CAZ034-035-140615- /O.CAN.KLOX.SU.Y.0002.000000T0000Z-180114T0200Z/ /O.NEW.KLOX.BH.S.0002.180115T2100Z-180117T1800Z/ San Luis Obispo County Central Coast- Santa Barbara County Central Coast- 210 PM PST Sat Jan 13 2018 ...BEACH HAZARDS STATEMENT IN EFFECT FROM MONDAY AFTERNOON THROUGH WEDNESDAY MORNING... ...HIGH SURF ADVISORY IS CANCELLED... The National Weather Service in Los Angeles/Oxnard has issued a Beach Hazards Statement for an outlook for high surf, which is in effect from Monday afternoon through Wednesday morning. The High Surf Advisory for today has been cancelled. * HAZARDS...The high surf advisory for today has been cancelled. In addition, another larger high surf event is likely for the period of Monday afternoon through Wednesday afternoon. * What...A long period westerly swell will likely bring high surf to the beaches of San Luis Obispo and Santa Barbara counties this week. * When...Surf will Build Monday afternoon and continue through Wednesday afternoon. * Where...West facing beaches. * Possible Impacts...Large, powerful waves with strong currents will create an increased risk of drowning. Sneaker waves can suddenly wash over previously dry beaches and jetties. There will also be a high risk of life-threatening rip currents. * Outlook...High Surf Advisories are very likely from Monday afternoon through Wednesday afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued when threats such as rip currents...longshore currents...sneaker waves and other hazards create life-threatening conditions in the surf zone. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ CAZ040-140615- /O.NEW.KLOX.BH.S.0002.180115T2100Z-180117T1800Z/ Ventura County Coast- 210 PM PST Sat Jan 13 2018 ...BEACH HAZARDS STATEMENT IN EFFECT FROM MONDAY AFTERNOON THROUGH WEDNESDAY MORNING... The National Weather Service in Los Angeles/Oxnard has issued a Beach Hazards Statement for an outlook for high surf, which is in effect from Monday afternoon through Wednesday morning. * What...A long period westerly swell will likely bring high surf to the beaches of Ventura county this week. * When...Surf will Build Monday afternoon and continue through Wednesday afternoon. * Where...West facing beaches. * Possible Impacts...Large, powerful waves with strong currents will create an increased risk of drowning. Sneaker waves can suddenly wash over previously dry beaches and jetties. There will also be a high risk of life-threatening rip currents. * Outlook...High Surf Advisories are very likely from Monday afternoon through Wednesday afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued when threats such as rip currents...longshore currents...sneaker waves and other hazards create life-threatening conditions in the surf zone. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ CAZ041-087-140615- /O.NEW.KLOX.BH.S.0002.180115T2100Z-180117T1800Z/ Los Angeles County Coast including Downtown Los Angeles- Catalina and Santa Barbara Islands- 210 PM PST Sat Jan 13 2018 ...BEACH HAZARDS STATEMENT IN EFFECT FROM MONDAY AFTERNOON THROUGH WEDNESDAY MORNING... The National Weather Service in Los Angeles/Oxnard has issued a Beach Hazards Statement for an outlook for high surf, which is in effect from Monday afternoon through Wednesday morning. * What...A long period westerly swell will likely bring high surf to the beaches of Ventura county this week. * When...Surf will Build Monday afternoon and continue through Wednesday afternoon. * Where...West facing beaches. * Possible Impacts...Large, powerful waves with strong currents will create an increased risk of drowning. Sneaker waves can suddenly wash over previously dry beaches and jetties. There will also be a high risk of life-threatening rip currents. * Outlook...High Surf Advisories are very likely from Monday afternoon through Wednesday afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued when threats such as rip currents...longshore currents...sneaker waves and other hazards create life-threatening conditions in the surf zone. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ Sweet
1 follow-up statement
612 WHUS46 KLOX 141136 CFWLOX Coastal Hazard Message National Weather Service Los Angeles/Oxnard CA 336 AM PST Sun Jan 14 2018 ...AN EXTENDED PERIOD OF HIGH SURF WILL AFFECT WEST TO NORTHWEST FACING BEACHES FROM MONDAY THROUGH MUCH OF THIS WEEK... . A few strong storm systems in the Gulf of Alaska have caused a large northwest long period swell. These large long period swells will bring an extended period of high surf to northwest and west facing beaches across SW California beaches beginning Monday and persisting through at least Wednesday night. Another larger swell is expected to move into the coastal waters once again late this week into next weekend. CAZ034-035-150300- /O.CAN.KLOX.BH.S.0002.180115T2100Z-180117T1800Z/ /O.NEW.KLOX.SU.Y.0003.180115T1400Z-180118T1400Z/ San Luis Obispo County Central Coast- Santa Barbara County Central Coast- 336 AM PST Sun Jan 14 2018 ...HIGH SURF ADVISORY IN EFFECT FROM 6 AM MONDAY TO 6 AM PST THURSDAY... ...BEACH HAZARDS STATEMENT IS CANCELLED... The National Weather Service in Los Angeles/Oxnard has issued a High Surf Advisory, which is in effect from 6 AM Monday to 6 AM PST Thursday. The Beach Hazards Statement has been cancelled. * SURF AND TIMING... High surf of 10 to 14 feet will develop across the Central Coast as early as Monday morning as a forerunner 6 to 8 foot NW swell accompanied with a very long and energetic 20 to 22 second period moves into the coastal waters adjacent to the Central Coast. The surf will quickly rise to between 14 to 18 feet through Wednesday morning, before diminishing to 10 to 14 feet through late Wednesday night into early Thursday morning. During the peak of the high surf Monday evening into Tuesday, local sets up to 20 feet are possible. * IMPACTS... Large, powerful, and dangerous waves with strong currents will create an increased risk in drownings. Sneaker waves can suddenly wash over previously dry beaches and jetties. There will be also a high risk of life-threatening rip currents. Damaging breaking waves are possible near the entrance of the Morro Bay Harbor. Local flooding of low lying beach parking lots will be possible with the high surf. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Surf Advisory means that high surf will affect beaches in the advisory area...producing localized beach erosion and dangerous swimming conditions. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ CAZ040-041-087-150300- /O.CAN.KLOX.BH.S.0002.180115T2100Z-180117T1800Z/ /O.NEW.KLOX.SU.Y.0003.180115T1800Z-180118T1400Z/ Ventura County Coast- Los Angeles County Coast including Downtown Los Angeles- Catalina and Santa Barbara Islands- 336 AM PST Sun Jan 14 2018 ...HIGH SURF ADVISORY IN EFFECT FROM 10 AM MONDAY TO 6 AM PST THURSDAY... ...BEACH HAZARDS STATEMENT IS CANCELLED... The National Weather Service in Los Angeles/Oxnard has issued a High Surf Advisory, which is in effect from 10 AM Monday to 6 AM PST Thursday. The Beach Hazards Statement has been cancelled. * SURF AND TIMING... Energy from a large NW swell across the outer waters will filter into the Southern California Bight by mid morning Monday affecting unexposed west to northwest facing beaches across Ventura and Los Angeles Counties through late Wednesday night into very early Thursday morning. Initially, High surf between 6 to 9 feet can be expected, then increase to between 7 to 10 feet with local sets to 12 feet Monday night through early Wednesday. High surf will begin to diminish some through late Wednesay night. * IMPACTS... Large, powerful, and dangerous waves with strong currents will create an increased risk in drownings. Sneaker waves can suddenly wash over previously dry beaches and jetties. There will be also a high risk of life-threatening rip currents. Local flooding of low lying beach parking lots will be possible with the high surf. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Surf Advisory means that high surf will affect beaches in the advisory area...producing localized beach erosion and dangerous swimming conditions. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ Kaplan/asr
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this beach hazards statement went out at Jan 13, 1:58 PM PST, 12 minutes earlier.
Area forecast discussion, Jan 13, 1:58 PM PST, 12 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
158 PM PST Sat Jan 13 2018
.SYNOPSIS...
High pressure aloft will bring fair skies and above normal
temperatures this weekend. A series of storms from the Pacific
Northwest will gradually replace the ridge next week, bringing
cooler conditions to the region with showers possible for the
Central Coast on Tuesday and all for areas by late in the week.
&&
.SHORT TERM...(TDY-TUE)
Gusty NE winds persisted into early this afternoon over the offshore
wind-prone mtns, foothills, vlys and coast of VTU/L.A. Counties.
Winds were largely below advisory levels and the Wind Advisories
for these areas will be allowed to expire at 2 PM PST. Otherwise,
mostly sunny skies with a few high clouds persisted this
afternoon. Temperatures this afternoon were running 10-20 deg
above normal for many areas, with the warmest vlys and inland
coastal areas in the upper 70s to mid 80s.
The upper ridge over srn CA will peak this afternoon with H5 heights
583-584 dm. The upper level ridge will then slowly weaken tonight
thru Mon. For Mon night and Tue, a broad but generally weak upper
level trof will move out of the E Pac and into CA along with a
weakening cold front.
Skies will be partly cloudy overall with varying amounts of hi
clouds moving into the region tonight through Mon. There will be
decent offshore gradients again tonight, with the NAM forecast LAX-
DAG gradient of -5.8 mb at 12Z Sun. There will be some gusty
offshore winds again in the wind-prone areas of VTU/L.A. Counties
tonight into Sun morning. However, with the lack of lower to mid
level support, winds will be sub-advisory for the most part, altho a
few gusts to near advisory levels cannot be ruled out especially in
the foothills.
A surface cold front associated with the e Pac upper trof will
approach the Central Coast Mon night then move inland while
dissipating on Tue. The upper level trof and front will bring
increasing cloudiness over the forecast area Mon night and Tue.
There will also be a slight chance to chance of showers mainly to
SLO County on Tue, altho a slight chance of showers can be expected
Tue afternoon for northern and western SBA County as well.
Increasing onshore flow Tue afternoon will bring some gusty W to
NW winds to coastal areas as well as the foothills, mtns and
deserts.
Temps will remain about 10-20 deg above normal on Sun, then cool
slightly to about 8-12 deg above normal on Mon as offshore gradients
weaken and turn onshore in the afternoon. The increasing clouds,
onshore flow the chance of precip for northern areas will cool temps
even more for Tue, but highs will still be several degrees above
normal. Highs in the warmest vlys and inland coastal areas will
reach the upper 70s to mid 80s on Sun, mid 70s to around 80 on Mon,
and low to mid 70s on Tue.
.LONG TERM...(WED-SAT)
The EC and GFS are in generally good agreement for Wed thru Thu,
with upper level ridging moving into srn CA Wed and a broad upper
trof approaching the area from the e Pac on Thu, causing the upper
ridging to weaken and move E. Generally fair weather with some hi
clouds at times can be expected during the period.
Both models bring the upper trof into CA Thu night and Fri, altho
the EC has a much broader upper trof and moves it out a bit slower
Fri night into Sat. The GFS has a bit sharper and more progressive
upper trof and moves it out of srn CA by late Fri night followed by
upper ridging for Sat. Not a whole lot of confidence in the
forecast timing for Fri and Sat, so broad-brushed the fcst and
went with a blend of the two models overall. Plenty of clouds
should move in Thu night and Fri, with a chance of rain spreading
over the area during the period. The slight chance to chance of
rain will linger Fri night, and with sharply lowering snow
levels, there will also be a chance of snow in the mtns and
possibly even the foothills above the Cuyama Vly. The best chance
of precip Thu night thru Fri night will be mainly over SLO/SBA
Counties, and also over the N mtns slopes Fri night. An early
look at rainfall amounts with this system is for mainly light
rainfall of less than 0.20 inch for Thu night to Fri night, with
local higher amounts up to 0.40 inch over SLO County and perhaps
the nrn mtn slopes.
Temps are forecast to be near normal to slightly above normal Wed
and Thu, then turn much cooler Fri and Sat to near normal to several
degrees below normal.
&&
.AVIATION...13/1800Z.
At 1725Z, there was a surface-based inversion at KLAX. The top of
the inversion was at 1100 feet with a temperature of 22 degrees
Celsius.
Overall, high confidence in 18Z TAF package as offshore flow is
expected to keep all sites VFR through the period. With offshore
flow, there will be some turbulence/LLWS issues through the local
mountain passes.
KLAX...high confidence in 18Z TAF. There is a 10% chance of
marine clouds and IFR conditions overnight tonight.
KBUR...high confidence in 18Z TAF. VFR conditions are expected
through the period. There is a 20 percent chance of low level
wind shear.
&&
.MARINE...13/200 PM.
For the Outer Waters, high confidence in current forecast. Winds
and seas will remain below Small Craft Advisory (SCA) levels
through Sunday night. On Monday, a large long-period westerly
swell will move into the waters, peaking on Tuesday. SCA
conditions for Hazardous Seas will develop Monday through
Wednesday. Additionally, winds could reach SCA levels Tuesday and
Wednesday.
For the Inner Waters, moderate to high confidence in current
forecast. For the waters north of Point Sal, high confidence in
forecast with SCA conditions for Hazardous Seas developing on
Monday and continuing through Wednesday. For the waters south of
Point Conception, moderate confidence (60% chance) in SCA level
northeast winds through this afternoon from Ventura southward.
From tonight through Wednesday, high confidence in winds and seas
remaining below SCA levels although there is a 40% chance of SCA
conditions for Hazardous Seas across the SBA Channel Tuesday and
Tuesday night.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
CA...High Surf Advisory in effect until 6 PM PST this evening for
zones 34-35. (See LAXCFWLOX).
Wind Advisory in effect until 2 PM PST this afternoon for
zones 40-41-44>46-53-54-88-547. (See LAXNPWLOX).
PZ...Small Craft Advisory in effect until 3 PM PST this afternoon
for zones 650-655. (See LAXMWWLOX).
&&
.HAZARD POTENTIAL OUTLOOK...(TUE-SAT)
Snow with possible impacts on the I-5 near the Grapevine will be
possible Fri night. Otherwise, no significant hazards expected.
&&
PUBLIC...Sirard
AVIATION...Sweet
MARINE...Sweet
SYNOPSIS...jld
weather.gov/losangelesNearby
Beach Hazards Statements in California, 2018Every beach hazards statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.